RECALL – Uncle Ben’s infused rice in Restaurants and Schools..

recalls_20100601114011_320_240

FDA warns against eating Uncle Ben’s infused rice products served at schools, restaurants

The Food and Drug Administration is warning against eating Uncle Ben’s rice products served at schools, restaurants, hospitals and other food service institutions after children in three states suffered burning, itching rashes, headaches and nausea linked to the rice.

Mars Foodservices, of Greenville, Miss., is recalling 5- and 25-pound bags of the rice, known as Uncle Ben’s Infused Rice products. Uncle Ben’s products sold in supermarkets and other retail outlets are not involved in the recall. Although the recalled product is not typically marketed to individual consumers, it may be available over the Internet and at warehouse-type retailers.

A statement from Mars Foodservices said the illnesses may be related to high levels of niacin, or Vitamin B3, in the rice.

“It appears that the reaction may be related to an excessive amount of niacin enrichment of the product,” the statement said. Enrichment of rice with niacin is required under federal and state standards, it said.

Uncle Ben's Infused Rice

The statement said the affected products are manufactured separately and sold through wholesale distribution channels. It said the company is working with the FDA to investigate the illnesses.

The FDA said it was notified Feb. 7 that 34 students and four teachers from three public schools in Katy, Tex., had experienced burning, itching rashes, headaches and nausea for 30 to 90 minutes after eating the rice. The symptoms eventually went away. The common food eaten by the ill students was Uncle Ben’s Infused Rice Mexican Flavor.

In December, a similar incident took place in Illinois, when 25 students had similar skin reactions following a school lunch that served an Uncle Ben’s Infused Rice product. The FDA tested rice that was leftover from the Illinois school lunch and found an increased amount of niacin in the rice.

Overexposure to niacin can lead to skin reactions such as redness and flushing, itching and dry skin, an FDA spokeswoman said. Very large doses can cause indigestion and nausea.

“There is no confirmation at this time that the Texas incident was caused by excess niacin,” spokeswoman Theresa Eisenman said.

On Oct. 30, North Dakota reported a similar incident. Three children in a daycare and one college student experienced flushing reactions 45 minutes after eating an Uncle Ben’s Infused Rice product.

Please check our Blog for the latest news about Running, Health and Nutrition information. Get in touch with us, gives us your comments we would love to hear from you, contact Us at u-VIB

Check out our other Social Media sites:

FACEBOOK   |   TWITTER   |   PINTEREST   |   INSTAGRAM  |   VIMEO  |   UTUBE

TwitterLogo_BgWhite_300x150

The u-VIB team.
Contact our Team at u-VIB

source: Washington Post by Lena H. Sun

Advertisements


Categories: NOW, you know

Tags: , , , , , , , , , , , , , , , , , , ,

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: